Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 273, NWS Des Moines, IA

September 21, 2017Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2017, 4:38 AM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 4:38 AM CDT (09:38 UTC)
Expired
Sep 21, 2017, 5:30 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mahaska County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WUUS53 KDMX 210938
SVRDMX
IAC123-157-211030-
/O.NEW.KDMX.SV.W.0273.170921T0938Z-170921T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
438 AM CDT THU SEP 21 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Poweshiek County in central Iowa...
  Northern Mahaska County in south central Iowa...

* Until 530 AM CDT.

* At 437 AM CDT, a severe thunderstorm was located over New Sharon,
  or 10 miles north of Oskaloosa, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Oskaloosa, Montezuma, Brooklyn, New Sharon, Malcom, Deep River,
  Barnes City, Searsboro and Guernsey.

This includes Interstate 80 between mile markers 185 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4151 9241 4142 9241 4130 9264 4143 9286
      4151 9281 4151 9276 4158 9276 4182 9259
      4165 9230 4151 9230
TIME...MOT...LOC 0937Z 225DEG 21KT 4144 9266 

HAIL...1.50IN
WIND...60MPH
 
$$

Small
3 follow-up statements
536 
WWUS53 KDMX 210946
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
446 AM CDT THU SEP 21 2017

IAC123-157-211030-
/O.CON.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Poweshiek IA-Mahaska IA-
446 AM CDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR POWESHIEK AND NORTHERN MAHASKA COUNTIES...

At 446 AM CDT, a severe thunderstorm was located over New Sharon, or
8 miles southwest of Montezuma, moving northeast at 25 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Montezuma, Brooklyn, New Sharon, Malcom, Deep River, Barnes City,
Searsboro and Guernsey.

This includes Interstate 80 between mile markers 185 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4151 9241 4142 9241 4133 9264 4143 9280
      4148 9278 4151 9276 4158 9276 4182 9259
      4165 9230 4151 9230
TIME...MOT...LOC 0946Z 217DEG 22KT 4150 9265 

HAIL...2.00IN
WIND...60MPH
 
$$

Small
945 
WWUS53 KDMX 211012
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
512 AM CDT THU SEP 21 2017

IAC123-211022-
/O.CAN.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Mahaska IA-
512 AM CDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MAHASKA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4151 9251 4152 9259 4158 9264 4179 9254
      4165 9230 4151 9230
TIME...MOT...LOC 1012Z 225DEG 21KT 4161 9251 

$$

IAC157-211030-
/O.CON.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Poweshiek IA-
512 AM CDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN POWESHIEK COUNTY...

At 512 AM CDT, a severe thunderstorm was located over Montezuma,
moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Montezuma, Brooklyn, Malcom, Deep River, Barnes City and Guernsey. 

This includes Interstate 80 between mile markers 190 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9251 4152 9259 4158 9264 4179 9254
      4165 9230 4151 9230
TIME...MOT...LOC 1012Z 225DEG 21KT 4161 9251 

HAIL...1.00IN
WIND...<50MPH
 
$$

Small
233 
WWUS53 KDMX 211027
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
527 AM CDT THU SEP 21 2017

IAC157-211037-
/O.EXP.KDMX.SV.W.0273.000000T0000Z-170921T1030Z/
Poweshiek IA-
527 AM CDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWESHIEK COUNTY WILL
EXPIRE AT 530 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4151 9251 4152 9259 4158 9264 4179 9254
      4165 9230 4151 9230
TIME...MOT...LOC 1027Z 225DEG 21KT 4166 9244 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:16 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 21, 4:16 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
416 AM CDT Thu Sep 21 2017

.SHORT TERM.../Today through Tonight/
Issued at 416 AM CDT Thu Sep 21 2017

The primary concerns will be convective trends early this morning
and possibly later today, and then temperatures as well.
Thunderstorms have continued to train across southeast IA overnight
along a nearly stationary frontal boundary and zone of strong 0-2km
moisture convergence. Moderate to strong 850mb moisture transport
has continued to feed this back building convection, and it has
moved little with the mean wind parallel to the front and
aforementioned moisture transport equal and opposite keeping the
upwind propagation vector nil in a zone of 1.5-1.8 precipitation
water, which is anomalously high for late September. Antecedent soil
moisture conditions are quite dry there, but with doppler radar
estimates now pushing six inches across Wapello Co and more
coming upstream felt a Flash Flood Warning was prudent.

Although they are likely underdeveloped, most convection allowing
models are handling general convective trends ok this morning and
suggest weakening over the next 3-4 hours with the typical diurnal
waning of the low level jet and associated convergence and warm
advection. A recent weak northward progression of the MCS may
indicate the complex is becoming somewhat more elevated and could
support this overall weakening trend as it taps lower effective
instability. The question will be whether redevelopment can occur
this afternoon, either surface based or elevated. GFS and NAM
soundings both depict little inhibition by 21z with moderate to high
instability, but there appears to be little convergence or focus and
surface based convection is difficult to develop on retreating warm
fronts. Confidence in these trends isn't great, with the potential
to bust in either direction, but have included slight chances
northeast where the advancing boundary and theta-e advection aloft
would be during peak heating. The baroclinic zone should be north of
Iowa into the night leaving Iowa in the warm and humid, but precip
free warm sector. This advancing warm front will allow better mixing
today and temps may reach 90 in spots central and south with muggy
lows in the lower 70s tonight, possibly setting new record high mins
in spots.

.LONG TERM.../Friday through Wednesday/
Issued at 416 AM CDT Thu Sep 21 2017

Very warm weather will end the week and prevail into the weekend
before it starts to wane as a lethargic cold front approaches the
area through the weekend. The slowness of this front is due in
part to Tropical Storm Jose and Hurricane Marie that will be
working their way through the western Atlantic underneath an upper
level ridge over the eastern US. Meanwhile, the cold front and
associated high amplitude trough over the western US will not
quickly push east as the flow becomes parallel to the front.

High temperatures Friday through Sunday were generally adjusted
upward as broad southerly flow continues over the state bringing in
the warmer and moister air. For Friday and Saturday highs, mixed
down temperatures from 850mb and blended with Superblend, which
yielded highs a few degrees either side of 90. Sunday highs were more
a blend of the GFS and Superblend as the clouds begin to arrive over
part of the state ahead of the slow moving cold front. Friday
through Sunday lows were adjusted upward using CONSRaw as winds do
not drop off allowing the boundary layer to remain mixed. Lows in
the upper 60s to low 70s will be near or above record high minimums
at a few locations, especially Friday and perhaps Saturday. As
has been alluded to, it will be breezy and have incorporated
CONSMOS for winds Friday and Saturday. PoPs were trimmed back and
generally removed from our forecast area from Saturday afternoon
through Sunday afternoon. Previous runs of the GFS were moving the
rain into the northwest part of the forecast area by late
Saturday and reaching central Iowa by midday Sunday. Tonight's 00z
GFS has caught on to what the ECMWF and CMC have shown in the
past of a very slow, very gradually arrival of the rain. Rain and
thunderstorms will start to enter the forecast area more so after
00z Monday reaching central Iowa during the day Monday. The rain
will last through much of the day Tuesday and end from west to
east across central Iowa by Tuesday night. Much cooler and drier
air will arrive on Tuesday behind the front and last through the
end of the period as the upper trough moves overhead.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1152 PM CDT Wed Sep 20 2017

Scattered thunderstorms near KOTM early in the period before
diminishing. A few wind gust in vicinity of storms over 25 kts are
possible. A band of stratus may impacts sites late tonight into
Thursday morning before eroding. Gusty south winds will develop by
the afternoon as a warm front lifts north through Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Ansorge
AVIATION...Donavon
Hazardous weather outlook, Sep 21, 4:32 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
432 AM CDT Thu Sep 21 2017

IAZ023-033>038-044>050-057>062-220945-
Pocahontas-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-
432 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of heat and humidity will push heat index values
into the 90s both Friday and Saturday. A few locations may
approach 100 degree heat index values on Friday as well.

Widespread showers and thunderstorms are expected to arrive over
central Iowa later Sunday into Monday lasting through much of
Tuesday. It is too early to determine the severe weather threat
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ070>075-081>086-092>097-220945-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
432 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered thunderstorms will gradually end this
morning. Localized heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of heat and humidity will push heat index values
into the 90s both Friday and Saturday. A few locations may
approach 100 degree heat index values on Friday as well.

Widespread showers and thunderstorms are expected to arrive over
central Iowa later Sunday into Monday lasting through much of
Tuesday. It is too early to determine the severe weather threat
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall or flooding from rain that fell
overnight and this morning would be appreciated.

IAZ004>007-015>017-024>028-039-220945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Black Hawk-
432 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few isolated non-severe storms are possible this afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of heat and humidity will push heat index values
into the 90s both Friday and Saturday. A few locations may
approach 100 degree heat index values on Friday as well.

Widespread showers and thunderstorms are expected to arrive over
central Iowa later Sunday into Monday lasting through much of
Tuesday. It is too early to determine the severe weather threat
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Ansorge

In the hours before

Special weather statement, Sep 21, 3:03 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
303 AM CDT THU SEP 21 2017

IAZ086-210900-
Wapello IA-
303 AM CDT THU SEP 21 2017

...Heavy Rains will persist near Ottumwa Early This Morning...

At 300 AM CDT, Doppler radar was tracking strong thunderstorms near
Batavia, or 7 miles east of Ottumwa, moving east at 35 mph. These
storms will continue to produce frequent lightning and periods of
heavy rain across Wapello County and Ottumwa. Rainfall totals have
already reached two to four inches since midnight with additional
heavy rains likely.

This may lead to dramatically reduced visibilities driving, ponding
and standing water on roads and rapid rises in small streams and
creeks.

Locations impacted include...
Ottumwa, Eddyville, Ottumwa Industrial Airport, Eldon, Agency,
Blakesburg, Kirkville and Chillicothe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9264 4116 9264 4116 9218 4090 9218
TIME...MOT...LOC 0800Z 258DEG 32KT 4102 9227

Small
Local storm report, Sep 21, 4:29 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     HEAVY RAIN       2 SW OTTUMWA            41.00N 92.44W
09/21/2017  M5.30 INCH       WAPELLO            IA   MESONET

            FROM PERSONAL WEATHER STATION ON SW SIDE OF
            OTTUMWA.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:03 AM CDTSpecial Weather StatementDMXWapello57 min
Sep 21, 3:40 AM CDTFlash Flood WarningDMXWapello6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.